Indiana, 2011Tornadoes and Hail in Indiana, April 19, 2011
April 19, 2011 · NWS PAH · 11 events in 6 counties and zones
Thunderstorms organized into lines and bows that produced numerous reports of very damaging winds. A shortwave trough over the central and southern high Plains moved northeast through the Mid-Mississippi Valley into the upper Great Lakes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms organized into lines and bows that produced numerous reports of very damaging winds. A shortwave trough over the central and southern high Plains moved northeast through the Mid-Mississippi Valley into the upper Great Lakes. A surface low attendant to this system moved from west central Missouri northeast to north of St. Louis. The trailing cold front advanced southeast across the Lower Ohio Valley and served as the primary focus for thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 2:22 PM CST, 6 hours 16 minutes earlier.
Area forecast discussion, Apr 19, 2:22 PM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT TUE APR 19 2011
.DISCUSSION...
...MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR MOST OF
REGION...
IN WAIT MODE AT CURRENT TIME ACROSS OUR FORECAST AREA AS CONVECTION
IS BEGINNING TO INITIATE ALONG FRONTAL BOUNDARY MOVING EAST INTO SW
AND CENTRAL MO. MOST OF OUR AREA REMAINS UNDER A VERY SHARP CAP...AS
EVIDENT ON 16Z RUC SOUNDINGS. THIS CAP SHOULD KEEP MOST LOCATIONS
STORM FREE UNTIL IT WEAKENS AND JUST AHEAD OF THE LINE OF STORMS
VERY LATE THIS AFTERNOON INTO THE EARLY THIS EVENING. MODERATE RISK
OF SEVERE STORMS WITH THE ENTIRE BAG OF SEVERE RISKS POSSIBLE...
ESPECIALLY WITH DAMAGING WIND GUSTS AND LARGE HAIL...ISOLATED
TORNADOES AND EVEN THE POTENTIAL FOR HEAVY RAIN ALONG ALONG AND
BEHIND THE LINE OF STORMS.
STILL IS SOME CONCERN THAT A PREFRONTAL SURFACE TROF WILL DEVELOP
OUT AHEAD OF THE MAIN FRONT/LINE OF STORMS EARLY TONIGHT. IF THIS
OCCURS AND FORCING IS STRONG ENOUGH TO ERODE THE CURRENT THERMAL
CAP...WE COULD END UP WITH INDIVIDUAL/DISCRETE THUNDERSTORM ACTIVITY
OUT AHEAD OF THE MAIN LINE....ESP THIS EVENING. IF THIS WERE TO
OCCUR...ENVIRONMENTAL CONDITIONS WOULD BE MORE FAVORABLE FOR VERY
LARGE HAIL AND A CREATE LARGER POTENTIAL FOR TORNADOES TO SPIN UP.
THIS SITUATION APPEARS MORE LIKELY ALONG AND NW OF THE OHIO
RIVER...AND IN SE MO.
THE MODELS TRENDED A BIT FASTER AND HAVE STAYED THE COURSE. BY 06Z...
THE LOW SHOULD BE OVER NCNTRL INDIANA WITH THE TRAILING COLD FRONT
JUST EAST OF THE OHIO RIVER. THEREFORE WE LOWERED POPS CONSIDERABLY
AFTER MIDNIGHT FROM THE WEST. WE HAVE WEDNESDAY AND NIGHT DRY GIVEN
THE INFLUENCE OF SURFACE HIGH PRESSURE TO OUR NORTH PUSHING SOUTH
THROUGH THE REGION.
THURSDAY INTO THURSDAY NIGHT POPS ARE ON THE INCREASE AS MID LEVEL
FLOW BECOMES MORE SWLY AND DRAWS THE SFC BOUNDARY BACK NORTH ACROSS
THE AREA AS A WARM FRONT THU NIGHT. BEST CHANCE FOR ANY STRONG STORM
WOULD LIKELY BE JUST NORTH OF THE WARM FRONT THU NIGHT...SO
INCREASED POPS INTO THE LIKELY RANGE OVER MUCH OF THE REGION.
ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM AS THE
STORM TRACK CHANGES LITTLE. MODERATELY STRONG WEST/SOUTHWEST MID
LEVEL FLOW WILL STEER LOW PRESSURE SYSTEMS ACROSS THE CENTRAL PLAINS
TO THE UPPER MISSISSIPPI VALLEY/WESTERN GREAT LAKES. THIS SHOULD
RESULT IN A GENERALLY WARM AND HUMID PATTERN...WITH PERIODS OF
SHOWERS AND THUNDERSTORMS. REGARDING THE DAILY DETAILS...
ON FRIDAY...A SURFACE WARM FRONT WILL LIFT NORTH OF THE LOWER OHIO
VALLEY. PRECIPITATION WILL DIMINISH FROM SOUTH TO NORTH DURING THE
DAY...WITH SOME CLEARING LIKELY IN THE AFTERNOON.
ON FRIDAY NIGHT...A COLD FRONT WILL MOVE SOUTHEAST TOWARD THE MID
MISSISSIPPI VALLEY. COMPARED TO TONIGHTS SYSTEM...THE FRIDAY NIGHT
SYSTEM LOOKS TO BE A LITTLE WEAKER AND FURTHER NORTHWEST. IN
FACT...THE 12Z GEFS KEEPS THE CENTRAL PRESSURE ABOVE 1000 MB AT ITS
DEEPEST POINT. FORECAST CAPES AND WIND FIELDS ARE NOT AS IMPRESSIVE
AS THIS EVENING...BUT STILL EASILY SUFFICIENT FOR ORGANIZED
SEVERE.
ON SATURDAY THROUGH SUNDAY...THE MODELS REMAIN HIGHLY DIVERGENT WITH
RESPECT TO THE FRONTAL MOVEMENT. THE 12Z GFS REMAINS CONSISTENT WITH
PREVIOUS RUNS BY STALLING THE FRONT OVER THE LOWER OHIO VALLEY
THROUGH THE WEEKEND. THE 12Z HPC AND ECMWF SOLUTIONS KEEP THE FRONT
FARTHER NORTH. FORECAST WILL LEAN TOWARD THE SOMEWHAT WARMER AND
DRIER HPC/ECMWF SOLUTIONS.
EARLY NEXT WEEK...A DEEPENING 500 MB TROUGH OVER THE PLAINS WILL
RESULT IN SURFACE CYCLOGENESIS WELL TO OUR WEST. DEPENDING ON THE
TRACK OF THE SYSTEM...ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE.
THE MODELS SEEM TO BE TRENDING SLOWER AND STRONGER WITH THE
SYSTEM...MEANING THAT MONDAY IS LOOKING WARMER AND DRIER WHILE
TUESDAY IS MORE LIKELY TO BE ACTIVE.
CHANCES FOR HEAVY RAIN/FLOODING POTENTIAL WILL HEAVILY DEPEND ON THE
FRONTAL MOVEMENT THIS WEEKEND...WHICH THE MODELS ARE STILL HAVING
TROUBLE WITH.
&&
.AVIATION...
WINDS WILL BE S TO SW AT 10 TO 20 KTS WITH GUSTS TO 30 KTS THIS
AFTERNOON INTO THE EVENING...AHEAD OF ADVANCING STRONG COLD FRONT
THAT SHOULD DEVELOP WIDESPREAD CONVECTION/SQUALL LINE THAT WILL
LIKELY BRING AT LEAST SCT...IF NOT WIDESPREAD...WIND GUSTS FROM 40
TO 60 KTS. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE
ACROSS THE ENTIRE REGION TONIGHT...BEGINNING 00Z TO 05Z THIS EVENING
KCGI TO KPAH...04Z TO 09Z AS BEST GUESS IN TIMING FOR KEVV TO KOWB.
IFR CLOUDS WILL LIKELY PERSIST THROUGH MUCH OF THE LATTER PORTION OF
THE FORECAST PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
MEFFERT/MY
Hazardous weather outlook, Apr 19, 5:46 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT TUE APR 19 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
646 PM CDT TUE APR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE QUAD STATE UNTIL 200 AM.
REFER TO THE WATCH FOR DETAILS.
A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES. LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL ALL BE POSSIBLE
WITH ANY SEVERE STORMS. LOCALLY HEAVY RAIN IS ALSO A THREAT.
INDIVIDUAL STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50 MPH.
REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS ON
WIDESPREAD MINOR TO MODERATE RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT...OFF AND
ON THROUGH THE END OF THE WEEK. ISOLATED STRONG TO SEVERE STORMS
CANNOT BE RULED OUT.
MINOR TO MODERATE RIVER FLOODING IS FORECAST TO CONTINUE THROUGH
MUCH OF THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THE WATCH TONIGHT.
In the hours before
Local storm report, Apr 19, 8:21 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
921 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST RANDLES 37.14N 89.77W
04/19/2011 M70 MPH CAPE GIRARDEAU MO EMERGENCY MNGR
ALSO MARBLE SIZE HAIL ON SOUTH HIGHWAY 25 IN SOUTHWEST
CORNER OF CAPE GIRARDEAU MISSOURI
&&
DLLLocal storm report, Apr 19, 8:23 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND DMG DAISY 37.52N 89.79W
04/19/2011 CAPE GIRARDEAU MO EMERGENCY MNGR
STRAIGHT LINE WIND DAMAGE. NUMEROUS TREES DOWN. POWER
OUTAGES. BARN BLOWN OVER ALONG INTERSECTION OF HIGHWAY B
AND AA. WIDESPREAD TREE DAMAGE AND MISSOURI DOT IS
RESPONDING TO CLEAR ROADWAYS.
&&
SMITTYLocal storm report, Apr 19, 8:27 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
927 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM TORNADO RANDLES 37.14N 89.77W
04/19/2011 CAPE GIRARDEAU MO TRAINED SPOTTER
UNCONFIRMED TORNADO REPORTED. BEING CHASED BY TRAINED
SPOTTERS.
&&
SMITTYLocal storm report, Apr 19, 8:30 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND GST CISNE 38.51N 88.44W
04/19/2011 M65 MPH WAYNE IL EMERGENCY MNGR
JUST EAST OF THE CITY LIMITS
&&
DLLLocal storm report, Apr 19, 8:31 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG SESSER 38.09N 89.05W
04/19/2011 FRANKLIN IL TRAINED SPOTTER
TIME ESTIMATED. WIDESPREAD TREES AND POWER LINES DOWN.
&&
SMITTYLocal storm report, Apr 19, 8:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
938 PM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL CHAFFEE 37.18N 89.66W
04/19/2011 M0.88 INCH SCOTT MO TRAINED SPOTTER
&&
DLLEvent by event
8 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Posey
- When
- April 19, 8:38 PM CST to 8:42 PM CST
- Where
- Posey County, 0.3 mi S of Griffin to Poseyville
- Measured
- 78 kt (90 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- Trained Spotter
- Coordinates
- 38.196, -87.921
A machine shed was unroofed at exit 12 along Interstate 64. A tractor-trailer rig was blown off Interstate 64. The driver was slightly injured. At least a half dozen grain bins were destroyed, and at least a half dozen house roofs sustained moderate to major damage. Dozens of houses received minor roof damage. Several farms in the Griffin area sustained damage. Trees, barns, and sheds were blown down. Three mobile homes were destroyed in the Wadesville area. A few farm buildings were destroyed in the New Harmony area.
Thunderstorm Wind, Posey
- When
- April 19, 8:38 PM CST
- Where
- Posey County, Mt Vernon
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 37.930, -87.900
In the Mount Vernon area, several houses received moderate to major roof damage. At least a dozen others received minor roof damage. A mobile home was moved off its foundation, and another mobile home lost its entire roof. Several large trees were blown down in the city limits.
Thunderstorm Wind, Gibson
- When
- April 19, 8:50 PM CST to 9:00 PM CST
- Where
- Gibson County, Owensville to 0.69 mi N of Princeton
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -87.680
A home was heavily damaged near Owensville. Telephone poles were snapped and trees were down along old State Highway 65 near Princeton.
Thunderstorm Wind, Vanderburgh
- When
- April 19, 8:52 PM CST to 8:59 PM CST
- Where
- Vanderburgh County, 0.54 mi E of Evansville to 0.37 mi WSW of Erskin
- Measured
- 66 kt (76 mph) measured gust
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 37.980, -87.540
Widespread damage to trees and power lines occurred. A tree fell across a car, trapping a man inside.
Tornado, Warrick
- When
- April 19, 8:57 PM CST to 9:00 PM CST
- Where
- Warrick County, Wheatonville to 2.22 mi NE of Elberfeld
- Rating
- EF1
- Path length
- 2.6 mi
- Path width
- 100 yd
- Continued into
- Gibson, In (PAH)
- Property damage
- $80,000
- Reported by
- Trained Spotter
- Coordinates
- 38.180, -87.470
The tornado touched down along Indiana Route 57 at Wheatonville, damaging signs. The tornado continued moving east-northeast across open farmland before reaching Indiana Route 68. Large trees were down along the entire damage path. Utility poles were snapped off along Route 68 about ten feet from the base. The tornado then crossed into Gibson County in sparsely populated farm country and woodlands in the Pigeon Creek bottoms. A path of damage consisting of broken tree tops was visible in the bottomlands. Peak winds were estimated near 95 mph. The average path width was 75 yards.
Thunderstorm Wind, Gibson
- When
- April 19, 8:58 PM CST
- Where
- Gibson County, 0.54 mi E of Ft Branch
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.250, -87.570
Tornado, Gibson
- When
- April 19, 9:00 PM CST to 9:02 PM CST
- Where
- Gibson County, 2.34 mi S of Buckskin to 2 mi SE of Buckskin
- Rating
- EF1
- Path length
- 1.82 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.197, -87.427
The tornado entered Gibson County from Warrick County in sparsely populated bottomland near Pigeon Creek. Two houses were damaged and trees were down along County Road 850E. The house damage consisted mainly of roof and siding damage. The majority of the damage to one home was on the east side of the home. There was relatively little damage to the west side. Large trees were down in the entire damage path. Through the wetlands along Pigeon Creek, the tops of trees were broken off. Peak winds were estimated near 95 mph. The average path width was 75 yards.
Hail, Gibson
- When
- April 19, 9:06 PM CST
- Where
- Gibson County, 1.38 mi N of Oakland City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -87.350
Thunderstorm Wind, Pike
- When
- April 19, 10:12 PM EST
- Where
- Pike County, 0.54 mi E of Winslow to 1.63 mi NNW of Velpen
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -87.210
Large trees were uprooted along Highway 57. Some trees blocked roads countywide.
Thunderstorm Wind, Spencer
- When
- April 19, 9:12 PM CST to 9:15 PM CST
- Where
- Spencer County, 1 mi N of Hatfield to 2.62 mi NE of Lake Mill
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 37.914, -87.220
A roof was blown off near Hatfield. Significant damage was reported to a house between Chrisney and Hatfield. The occupants were trapped but not injured. A water rescue team was called to the house due to three to four feet of water surrounding it. State Route 161 was blocked by downed trees.
Thunderstorm Wind, Spencer
- When
- April 19, 9:35 PM CST
- Where
- Spencer County, 0.88 mi NE of New Boston
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 38.060, -86.810
Near New Boston, a barn was destroyed, and trees were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 19, 20114 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Illinois, April 19, 20112 injured · EF3 · 54 events
- Tornadoes and Flash Flood in Ohio, April 19 to 20, 2011$1.4 million · EF2 · 80 events
- Tornadoes and Flash Flooding in Illinois, April 19 to 20, 2011$2.9 million · EF1 · 74 events
- Flash Flooding and Hail in Arkansas, April 19 to 21, 2011$383,000 · 2.5 in hail · 123 events
- Hail and Damaging Winds in Tennessee, April 19 to 20, 20112 injured · $16 million · 1.25 in hail · 25 events
- Tornadoes and Hail in Missouri, April 19, 20112 injured · $1.9 million · EF1 · 25 events
- Tornadoes and Flash Flooding in Indiana, April 19 to 20, 2011$951,000 · EF1 · 53 events
- Hail in Texas, April 19, 2011$930,000 · 3.5 in hail · 53 events
- Tornadoes and Damaging Winds in Indiana, April 19, 2011EF2 · 49 events
- Tornadoes and Flash Flood in Kentucky, April 19 to 20, 2011$35,000 · EF1 · 66 events
- Hail and Damaging Winds in Kentucky, April 19 to 20, 2011$590,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289124, 289128, 289125, 289130, 309225, 289129, 309228, 289123, 289127, 289293, 289126.